Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 201, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 25, 2014, 6:27 PM CDT for Russell County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2014, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 25, 2014, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933
WUUS53 KICT 252327
SVRICT
KSC167-260015-
/O.NEW.KICT.SV.W.0201.140825T2327Z-140826T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT MON AUG 25 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF LUCAS...AND MOVING NORTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LUCAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR THE WESTERN HALF OF WILSON LAKE...GET AWAY FROM THE
WATER AND MOVE TO SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE
CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3913 9848 3885 9849 3890 9871 3897 9877
3914 9868 3914 9849
TIME...MOT...LOC 2326Z 213DEG 5KT 3899 9860
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
057
WWUS53 KICT 252347
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT MON AUG 25 2014
KSC167-260015-
/O.CON.KICT.SV.W.0201.000000T0000Z-140826T0015Z/
RUSSELL KS-
647 PM CDT MON AUG 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL COUNTY UNTIL 715 PM CDT...
AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DORRANCE...AND
MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LUCAS...LURAY AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR WILSON LAKE...GET AWAY FROM THE WATER AND MOVE TO
SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING WAVES...EVEN
ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.
&&
LAT...LON 3913 9848 3885 9849 3890 9871 3897 9877
3914 9868 3914 9849
TIME...MOT...LOC 2347Z 192DEG 15KT 3891 9857
HAIL...0.75IN
WIND...60MPH
$$
HOWERTON810
WWUS53 KICT 260014
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CDT MON AUG 25 2014
KSC167-260024-
/O.EXP.KICT.SV.W.0201.000000T0000Z-140826T0015Z/
RUSSELL KS-
714 PM CDT MON AUG 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 715 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKEND. HOWEVER...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3913 9848 3885 9849 3890 9871 3897 9877
3914 9868 3914 9849
TIME...MOT...LOC 0014Z 192DEG 15KT 3902 9854
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:15 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 25, 3:15 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT MON AUG 25 2014 .SYNOPSIS... ISSUED AT 314 PM CDT MON AUG 25 2014 IN THE UPPER LEVELS...CURRENTLY HAVE ONE SHORTWAVE OVER WESTERN ONTARIO WITH ANOTHER SHORTWAVE APPROACHING THE CENTRAL GREAT BASIN. AT THE SURFACE...STORMS FROM THIS MORNING PUSHED AN OUTFLOW BOUNDARY INTO CENTRAL KS AND WHAT IS LEFT OF THIS FEATURE LOOKS TO EXTEND FROM KEMP TO SOUTH OF KDDC WHERE SOME TCU AND ISO STORMS ARE DEVELOPING. MEANWHILE...A MORE SYNOPTIC FRONT EXTENDS FROM SOUTHEAST NEBRASKA INTO NW KS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 314 PM CDT MON AUG 25 2014 A FEW STORMS HAVE DEVELOPED ALONG THE REMNANT OUTFLOW SOUTH OF KDDC WITH THESE STORMS MOVING VERY LITTLE. THERE IS A VERY SMALL CHANCE THAT ONE OF THESE STORMS MAY AFFECT THE FAR WESTERN FRINGES LATE THIS AFTERNOON/EARLY EVENING...BUT THE BETTER CHANCES FOR STORMS THIS EVENING WILL BE OVER NW KS ALONG AND NORTH OF THE SYNOPTIC BOUNDARY...ESPECIALLY AS MOISTURE TRANSPORT AND ISENTROPIC LIFT INCREASE. ANY STORMS THAT DEVELOP OVER NW KS/SW NEBRASKA SHOULD TRACK EAST OR EVEN SLIGHTLY NORTHEAST WITH THE NW FRINGES OF THE FORECAST AREA HAVING THE BEST SHOT AT STORMS TONIGHT. THERE SHOULD BE AN MCS TUE MORNING OVER SOUTH CENTRAL NEBRASKA WITH THIS ACTIVITY TRACKING EAST INTO THE AFTERNOON HOURS. EVEN THOUGH MOST OF THE FORECAST AREA WILL BE UNCAPPED ON TUE...CONFIDENCE IN STORMS DEVELOPING IS LOW DUE TO LACK OF A SURFACE FOCUS WITH THE BETTER STORM CHANCES REMAINING OVER NEBRASKA AND FAR NORTHERN KS. THE GFS AND NAM AGREE ON A LEAD PIECE OF ENERGY LIFTING OUT OF THE CENTRAL ROCKIES AND INTO THE HIGH PLAINS FOR TUE NIGHT INTO WED MORNING WITH A JET MAX ROUNDING THE BASE OF THE TROUGH OVER THE SOUTHERN ROCKIES. THIS WILL LEAD TO CONTINUED STORM CHANCES OVER NEBRASKA AND NORTHERN KS WITH CENTRAL KS POSSIBLY GETTING IN ON SOME OF THIS ACTIVITY FOR WED. THE SHORTWAVE CURRENTLY APPROACHING THE GREAT BASIN WILL MOVE OUT INTO WESTERN KS WED NIGHT AND ESPECIALLY THU. THIS WILL START THE TREND OF HIGHER PRECIP CHANCES FROM WEST TO EAST WITH AREAS ALONG AND WEST OF I-135 HAVING THE HIGHEST CHANCES WED-THU. EVEN THOUGH TEMPS MAYBE A COUPLE DEGREES COOLER FOR TUE...THEY WILL STILL BE ABOVE NORMAL WITH HIGHS WED GETTING CLOSER TO SEASONAL NORMALS. THE SLOW MOVING WEAK COLD FRONT WILL AFFECT CENTRAL KS WED AND MAY KNOCK HIGHS DOWN INTO THE LOW 90S. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 314 PM CDT MON AUG 25 2014 THE THU NIGHT THROUGH FRI NIGHT TIME PERIOD LOOK TO BE OUR BEST SHOT AT SEEING FAIRLY WIDESPREAD SHOWERS AND STORMS. THE GFS IS QUITE A BIT FASTER WITH THE PROGRESSION OF THE TROUGH COMPARED TO THE ECMWF. IF THE GFS WERE TO VERIFY THEN MOST OF THE FORECAST AREA WOULD BE DRY BY SAT MORNING. FOR NOW WILL PLAY THE MIDDLE GROUND BETWEEN THE TWO MODELS AND LEAVE IT WET THROUGH SAT. ALONG WITH THE WET CONDITIONS WILL BE MUCH COOLER TEMPS IN THE 80S AND LOW 90S. BY SAT NIGHT...THE BULK OF THE PRECIP WILL BE EAST OF THE AREA WITH ANOTHER SHORTWAVE TROUGH EXPECTED TO TRACK ACROSS THE NORTHERN PLAINS FOR SUN NIGHT THROUGH MON. LAWSON && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1159 AM CDT MON AUG 25 2014 EFFECTIVE FRONTAL BOUNDARY EXTENDS FROM WEST-CENTRAL KS THRU NORTHEAST KS TO CENTRAL IOWA AT 17 UTC. THE BOUNDARY IS EXPECTED TO MOVE LITTLE...PERHAPS DRIFT A BIT NORTH WITH STRONG HEATING/MIXING SOUTH OF IT THIS AFTERNOON. SCATTERED THUNDERSTORMS SHOULD DEVELOP MID-LATE AFTERNOON NEAR AND ESPECIALLY ON THE COOL SIDE OF THE FRONT. OTHER STORM ACTIVITY EXPECTED TO CONTINUE OVERNIGHT FROM NORTHWEST KS INTO MUCH OF NEBRASKA IN AREA OF MOISTURE TRANSPORT/ISENTROPIC LIFT. THE RSL AND SLN TERMINALS HAVE A BETTER OPPORTUNITY TO HAVE STORMS IN THE VICINITY THIS EVENING INTO THE OVERNIGHT. WILL KEEP THE REST OF THE TAF SITES DRY FOR NOW. THE FRONT MAY SINK SOUTHWARD INTO CENTRAL KS AGAIN LATE TONIGHT INTO TUESDAY AM...AIDED BY STORM OUTFLOW. THIS COULD AGAIN SHIFT WINDS TO NORTH AT RSL AND SLN. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 99 75 94 / 10 10 10 20 HUTCHINSON 72 100 73 94 / 20 20 20 20 NEWTON 73 98 74 93 / 10 20 20 20 ELDORADO 73 99 73 93 / 10 10 10 20 WINFIELD-KWLD 73 98 74 94 / 10 10 10 10 RUSSELL 68 95 69 91 / 50 50 40 40 GREAT BEND 69 95 70 92 / 20 30 30 30 SALINA 72 98 73 93 / 20 30 30 30 MCPHERSON 72 98 73 93 / 20 20 20 20 COFFEYVILLE 73 98 74 95 / 10 10 10 10 CHANUTE 73 98 73 94 / 10 10 10 10 IOLA 72 97 72 93 / 10 10 10 20 PARSONS-KPPF 73 98 73 96 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 25, 4:21 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT MON AUG 25 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-261500- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CDT MON AUG 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR LOCATIONS ALONG AND WEST OF HIGHWAY 14. SCATTERED THUNDERSTORMS ARE POSSIBLE LATER TONIGHT MAINLY NORTHWEST OF A GREAT BEND TO SALINA LINE. THE MAIN THREATS FROM THE STRONGER STORMS WILL BE WIND GUSTS IN THE 50 TO 55 MPH RANGE...DOWNPOURS...AND SMALL HAIL. HEAT INDICES IN THE 100 TO 105 DEGREE RANGE WILL BE POSSIBLE EARLY THIS EVENING. THE HIGHEST HEAT INDEX VALUES WILL BE LOCATED OVER SOUTHERN KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES IN THE 100 TO 104 DEGREE RANGE WILL BE POSSIBLE ON TUESDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FOR PORTIONS OF CENTRAL KANSAS ON TUESDAY. THUNDERSTORM CHANCES WILL INCREASE FOR THE ENTIRE AREA WEDNESDAY THROUGH FRIDAY AND OVER SOUTHEAST KANSAS ON SATURDAY. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Special weather statement, Aug 25, 6:19 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 619 PM CDT MON AUG 25 2014 KSZ032-260000- RUSSELL- 619 PM CDT MON AUG 25 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 700 PM CDT * AT 616 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF LUCAS...OR 17 MILES EAST OF RUSSELL...MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LUCAS...LURAY AND WALDO. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3913 9848 3887 9848 3885 9890 3912 9883 TIME...MOT...LOC 2318Z 187DEG 8KT 3897 9856 MCGUIRE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:01 PM CDT | Special Weather Statement | ICT | Reno | 14 min |
| Aug 25, 6:19 PM CDT | Special Weather Statement | ICT | Russell | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.